Teach Me

Tardive Dyskinesia: A Common Culprit of Face and Body Tics

Smacking your lips without realizing it. Excessively blinking your eyes. Making unusual faces. Making repetitive, spastic, involuntary movements with your hands, legs or neck. These symptoms can show up for all kinds of reasons (often related to neurological conditions), and can be pretty scary for those who experience it and their loved ones.

Tardive dyskinesia, or TD, is a common cause for these symptoms — a serious side effect of certain medications used to treat mental illnesses. (We’ll get into which medications and illnesses a bit later.) Thankfully, TD is often treatable.

To better understand TD, we spoke with David Shprecher, DO, a movement disorders neurologist at the Cleo Roberts Center, located on the campus of the Banner Sun Health Research Institute in Sun City, AZ. Dr. Shprecher told us how doctors distinguish TD from other conditions, as well as how it’s treated.

Who is at risk for getting tardive dyskinesia?

According to the National Institute of Neurological Disorders and Stroke (NINDS), tardive dyskinesia can occur in people who use treatments that block the brain’s dopamine receptors. Antipsychotic medications for bipolar disorder, depression and schizophrenia — and even certain anti-nausea meds — can cause TD. These treatments, the NINDS explained, often cause irregular dopamine signaling in a part of the brain that controls movement. And according to their estimates, at least 500,000 people in the United States experience TD.

Which specific medications can cause TD? Although not a complete list, here are a few examples according to the National Alliance on Mental Illness (NAMI):

  • haloperidol (Haldol)
  • fluphenazine (Prolixin)
  • perphenazine (Trilafon)
  • chlorpromazine (Thorazine)
  • risperidone (Risperdal)
  • aripiprazole (Abilify)
  • olanzapine (Zyprexa)
  • ziprasidone (Geodon)
  • metoclopramide (Reglan)

Dr. Shprecher explained that TD is a more common side effect of older antipsychotic medications. An estimated 30% of people on these older medications have TD, versus only 7% of those taking newer, less potent antipsychotics. He said this is why it’s important for people taking these medications (or the nausea/gastroparesis medication metoclopramide) to report involuntary movements to the clinician who prescribed it.

How can I be sure it’s TD?

Tardive dyskinesia is sometimes confused with other drug-induced movement disorders, particularly tremors or parkinsonism (slowness, muscle stiffness), or pre-existing movement disorders made worse by other medications.

“An important difference here is that drug-induced tremors will usually have a steadier rhythm and will be faster than tardive dyskinesia,” Dr. Shprecher said. “If someone is misdiagnosed, and prescribed medication like benztropine for drug-induced parkinsonism, this medication can actually make tardive dyskinesia worse.”

Dr. Shprecher noted that most people with TD have repetitive, continuous movements in the same body regions that get worse when the person feels distracted, stressed, anxious or tired. “These are what we most often call dyskinesias,” he explained. Another feature, known as tardive dystonia, shows up as repetitive muscle spasms in the body, face or jaw muscles, often accompanied by increased blinking and involuntary neck twisting. This can potentially cause physical injury (from repeatedly biting the tongue and inner cheek, for example), and might also be quite painful due to the constant muscle activity.

It’s important for people experiencing TD symptoms to consult a physician. Trained medical professionals can help you accurately pinpoint the issue and outline the proper treatment. If things aren’t adding up, consulting a neurologist with fellowship training in movement disorders can be helpful.

How is TD treated?

Currently, the U.S. Food and Drug Administration (FDA) has approved two treatments for TD: valbenazine (Ingrezza) and deutetrabenazine (Austedo), and they are recommended as first-line therapies for treating TD.

Reducing or stopping a patient’s antipsychotic medications altogether, though, is not recommended.

“In my experience, once a person has TD it often becomes permanent,” Dr. Shprecher said. “However, antipsychotic medications can be very important to a person’s mental health treatment (and can even save their lives).” For these reasons, he said physicians may need to continue whatever dose of antipsychotic medication is working for their patient and add a TD medication to the mix.

Because a person’s TD can become more extreme when they’re experiencing higher stress, anxiety and distraction, practicing healthy habits goes a long way. Good sleep hygiene, consistent mental health care and proven stress management strategies are all important in managing TD.

What should I do next?

If you or someone you know is experiencing TD symptoms, help is available. Speak to your health care provider or visit bannerhealth.com to find a neurologist near you.

If you’d like to read more about common neurological issues, check out these helpful articles written with help from Banner Health experts.

Neurosciences Anxiety Depression

Join the Conversation
Comments 0
Leave Reply Cancel reply
What do you think?*
Your email address will not be published. Required Fields *